Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 168, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 23, 2004, 3:42 PM CDT for Hennepin County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2004, 3:42 PM CDT (20:42 UTC)
- Expired
- Jun 23, 2004, 4:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
County Hennepin County, MN
The radar
The Minneapolis radar (KMPX), 22 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 232042 SVRMPX MNC053-232130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 341 PM CDT WED JUN 23 2004 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HENNEPIN COUNTY IN EAST CENTRAL MINNESOTA * UNTIL 430 PM CDT * AT 336 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS LOCATED NEAR MEDINA AND CORCORAN...OR ABOUT 25 MILES NORTHWEST NORTHWEST OF MINNEAPOLIS...AND MOVING EAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... MAPLE GROVE. MINNEAPOLIS. PLYMOUTH. ST LOUIS PARK. THE LAKE MINNETONKA AREA. EXCELSIOR. MINNETONKA. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4519 9373 4493 9370 4487 9324 4505 9324 $$ TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:00 PM CDT, 42 minutes earlier.
Area forecast discussion, Jun 23, 3:00 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 300 PM CDT WED JUN 23 2004 .DISCUSSION... COLD FRONT MOVING MORE RAPIDLY EAST EAST LAST COUPLE OF HOURS AS PRESSURE RISE/FALL COUPLET HAS STRENGTHENED AS NICE SHORT WAVE MOVES THRU AREA. SURGE OF THETA E ADVECTION HAS AIDED THUNDERSTORM DEVELOPMENT ACROSS CENTRAL MINNESOTA WHERE A PSEUDO WARM FRONT HAS BEEN IN PLACE AT BOUNDARY BETWEEN COOLER/MORE CLOUDY AIR ACROSS N MN AND WARMER AIR TO THE SOUTH. THUNDERSTORMS HAVE, HOWEVER, HAD A TOUGH TIME GETING ORGANIZED IN SW MN AS WLY WNDS HAVE BLASTED THRU WITH DEWPOINTS FALLING INTO THE 40S. FAST MOVING STORMS ACROSS CENTRAL MN HAVE PRODUCED SOME WIND GUSTS IN 40 TO 50 MPH RANGE. PRECIP WILL RAPIDLY END EARLY THIS EVENING...BUT ANOTHER ROUND POSSIBLE LAST TONIGHT IN THE SOUTH AS UPPER DIVERGENCE ASSOICATED WITH JET COMING IN THE FROM THE DAKOTAS PRODUCES DOME LIFT. WITH AIRMASS BECOMING QUITE STABLE IN WAKE OF SHORTWAVE WILL NOT MENTION THUNDER. WILL LEAVE TOMORROW DRY...ASIDE FROM MORNING SHOWERS IN SOUTH AS SURFACE RIDGE POKES INTO WC TO SC MN. NEXT SHORTWAVE/COLD FRONT DIVES ACROSS N MN THURSDAY NIGHT. WILL LEAVE OUR CWA DRY SINCE INSTABILITY WILL BE LIMITED WITH THIS FEATURE MOVING THRU UNDER COVER OF DARKNESS AND BEST UVV UP NORTH. LOOKS LIKE LOTS OF CU FOR FRIDAY WITH CU RULE AND 850 MB CYCLONIC CURVATURE IN PLACE. LONGER TERM...SATURDAY NIGHT THROUGH WEDNESDAY... SURFACE HIGH PRESSURE IS FORECAST BY THE GFS MODEL TO PUSH FROM MANITOBA INTO THE NORTH CENTRAL PLAINS STATES SUNDAY BRINGING DRY WEATHER AND COOL AIR TO THE REGION THROUGH TUESDAY. THIS HIGH PRESSURE IS FORECAST TO SHIFT EAST OVER THE GREAT LAKES WEDNESDAY ALLOWING FOR THE RETURN OF WARM ADVECTION AND INCREASING HUMIDITY. THE ENSEMBLE SUPPORTS A DRY AND RELATIVELY COOL SCENARIO SUNDAY THROUGH TUESDAY WITH A HIGH CONFIDENCE OF THE SURFACE RIDGE POSITION OVER OUR AREA. ENSEMBLE INDICATES THAT THE UPPER JET WILL SHIFT NORTH ACROSS THE REGION WEDNESDAY WHICH AGREES WITH WARMING SCENARIO. THIS SHIFT IN THE UPPER PATTERN COULD ALSO PLACE OUR COUNTY WARNING AREA IN A FAVORABLE LOCATION FOR BROAD SCALE LIFT. .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
Hazardous weather outlook, Jun 23, 10:56 AM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1056 AM CDT WED JUN 23 2004 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-241100- ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA- DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI- KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER- MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD- RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE- STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE- 1056 AM CDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER THE REGION THIS AFTERNOON AND EARLY THIS EVENING. SCATTERED STORMS ARE EXPECTED ALONG AND AHEAD OF A COLD FRONT. THIS COLD FRONT IS FORECAST TO MOVE FROM NORTHWEST MINNESOTA AT MIDDAY...TO THE ST CLOUD AREA AROUND 4 PM...THEN THE ST CROIX RIVER VALLEY BY EARLY EVENING. THE MAIN THREAT FROM THESE STORMS IS EXPECTED TO BE LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EARLY THIS EVENING.
In the hours before
Special weather statement, Jun 23, 3:29 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 329 PM CDT WED JUN 23 2004 MNZ041-042-047-048-054>056-064-232130- CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-TODD- YELLOW MEDICINE- 329 PM CDT WED JUN 23 2004 ...A PORTION OF SEVERE THUNDERSTORM WATCH 511 IS CANCELLED... THE FOLLOWING COUNTIES IN WESTERN MINNESOTA ARE NO LONGER UNDER A SEVERE THUNDERSTORM WATCH...TODD...DOUGLAS...POPE...SWIFT... CHIPPEWA...LAC QUI PARLE...YELLOW MEDICINE...STEVENS. THE THREAT OF SEVERE THUNDERSTORMS HAS MOVE EAST OF THIS AREA.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 2:47 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 43 min |
| Jun 23, 4:52 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 38 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.